Minnesota, 2012Drought in Minnesota, September 11 to 30, 2012
September 11 to 30, 2012 · NWS DLH · 1 event in 1 county or zone
A dry August across northeast Minnesota was followed by an increasingly dry September. Extreme drought in northwest Minnesota spread east into western Koochiching County during September.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry August across northeast Minnesota was followed by an increasingly dry September. Extreme drought in northwest Minnesota spread east into western Koochiching County during September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 11, 5:46 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 11, 5:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
646 AM CDT TUE SEP 11 2012
.AVIATION...12Z TAF ISSUANCE...
VFR THROUGH THIS PERIOD AS FRONTAL SYSTEM CROSS REGION OVERNIGHT.
EXPECT LOCALLY GUSTY WINDS TODAY AS MIXING LAYER DEEPENS AND TRANSFERS
HIGHER WINDS ALOFT DOWN TOWARDS SFC. CLOUD BASES REMAIN HIGH TODAY
AND THEN LOWER OVERNIGHT NEAR FRONTAL ZONE TO APPROXIMATELY 8K FT.
NARROW WINDOW OF OPPORTUNITY FOR PRECIP SO HAVE USED TEMPO OR VCSH
TERMINOLOGY. MAY NEED TO INCLUDE LLWS AT KHYR THIS EVENING AS LLJ
MAY INTENSIFY HEAD OF FRNTL BDRY.
&&
.PREV DISCUSSION... /ISSUED 350 AM CDT TUE SEP 11 2012/
SHORT TERM...TODAY THROUGH WEDNESDAY...
STRONG CYCLOGENESIS IS WELL UNDERWAY THIS MORNING ACROSS THE
NORTHERN CANADIAN PRAIRIE PROVINCES WITH DEEP SURFACE LOW OVER
NORTHERN SASKATCHEWAN. TRAILING COLD FRONT EXTENDS SOUTHWARD FROM
JUST WEST OF WINNIPEG TO NEAR RAPID CITY AS OF 3 AM..AND THIS
FRONT WILL MOVE STEADILY EASTWARD ACROSS THE NORTHERN PLAINS
TODAY/TONIGHT. MOMENTUM JUST OFF THE SURFACE ASSOCIATED STRONG
40+ KT WSWRLY LOW LEVEL JET THIS MORNING SHOULD MIX OUT BY 10-11
AM..PROVIDING ANOTHER BREEZY/GUSTY DAY FOR ROUGHLY THE EASTERN
THIRD TO HALF OF THE DULUTH CWA..WITH STRONGEST WINDS/GUSTS
EXPECTED ACROSS NORTHWEST WISCONSIN. SURFACE WINDS SHOULD WEAKEN BY
EARLY AFTERNOON ACROSS MUCH OF MINNESOTA AS GRADIENT RELAXES WITH
APPROACH OF THE FRONT. A VERY WARM AIRMASS WILL ALSO BE IN PLACE
AHEAD OF THE FRONT..AND WE HAVE NOT DEVIATED FROM UPPER 80S/LOWER
90S TEMPS IN AREAS ALONG AND EAST OF THE I-35 CORRIDOR WHERE
COMBINATION OF DEEPEST MIXING..PREFRONTAL THERMAL RIDGE AND
MINIMAL CLOUD COVER WILL BE JUXTAPOSED FOR MUCH OF THE DAY.
IT APPEARS AS THOUGH IT WILL BE A STRUGGLE TO GET MUCH IN THE WAY
OF SHOWER/TSTORM ACTIVITY ALONG/AHEAD OF THIS FRONT DUE TO LOW-
QUALITY BOUNDARY LAYER MOISTURE AND WARM TEMPS ALOFT.
HOWEVER..VIRTUALLY ALL SHORT RANGE GUIDANCE DEVELOPS A FAIRLY
STRONG LOW LEVEL FRONTAL CIRCULATION BY MID TO LATE
AFTERNOON..WHICH COULD PROVIDE SUFFICIENT LIFT TO POP OFF A FEW
ISOLATED SHOWERS OR STORMS. GIVEN THE THERMODYNAMIC STRUCTURE OF
THE FRONT..ANY ACTIVITY MAY PROVE TO BE SLIGHTLY POST
FRONTAL..SIMILAR TO WHAT IS ONGOING OVER NORTH DAKOTA AS OF PRESS
TIME.
CHANCES FOR ISOLATED SHOWERS/STORMS WILL PERSIST INTO WEDNESDAY
OVER NORTHWEST WISCONSIN..BUT CHANCES NOW APPEAR TO BE LOWER THAN
PREVIOUS FORECASTS. WESTERLY SURFACE GRADIENT ON SOUTHEAST
PERIPHERY OF DEEP LOW IN CANADA WILL LIKELY BRING A FAIRLY WINDY
DAY WEDNESDAY TO THE NORTHWEST PART OF THE CWA..AND WITH MUCH
DRIER AIR ADVECTING IN FROM THE WEST AND DEEP MIXING..FIRE WEATHER
CONDITIONS ARE EXPECTED TO APPROACH OR EXCEED CRITICAL VALUES IN
THIS AREA FOR SEVERAL HOURS WEDNESDAY AFTERNOON.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODEL CONSENSUS IS TO TAKE A MIGRATORY SHORTWAVE TROF OVER SRN
MANITOBA...AT THE BEGINNING OF THE PERIOD...AND AMPLIFY A
DOWNSTREAM TROF AT MID LEVELS OVER GRT LAKES BY FRIDAY.
CONSIDERABLE DIFFERENCES EMERGE REGARDING PLACEMENT/MOVEMENT OF
UPPER TROF/CLOSED LOW DEVELOPMENT. THIS MAKES PRECIP FCST OVER
SERN CWA A LOW CONFIDENCE EVENT. THE SOLUTION AT THIS POINT IS A
BLEND OF THE 3 GLBL MDLS. REMAINDER OF CWA APPEARS FAIRLY DRY
ALTHOUGH WILL NEED TO WATCH FOR POTENTIAL OF PRECIP ALONG
INTERNATIONAL BORDER THUR AFTN/EVENING. MDLS SUGGEST A WEAK LOW
LVL BDRY MAY SINK SOUTH BY LATE IN THE DAY. AT THIS POINT WILL
FCST DRY PATTERN FROM SAT INTO SUNDAY AS UPPER TROF AXIS SHIFTS
EAST UNDER PROGRESSIVE FLOW ALOFT. NEXT SYSTEM ARRIVES BY EARLY
NEXT WEEK WITH INCREASING POPS MONDAY AFTN INTO EARLY TUESDAY,
MAJOR DIFFERENCES IN MDL THERMAL FIELDS NEXT WEEK BASED ON
POSITIONING OF MID LVL TROF/LO. EC IS SLOWER AND FARTHER WEST SO
SIGNIFICANT COOLING IS DELAYED TIL TUESDAY. GFS/GEM DELIVER A MORE
PROGRESSIVE UPPER FLOW WITH COLD AIR ARRIVING MONDAY. WILL USE A
BLEND FOR NOW WHICH BRINGS BLO CLIMO MAX TEMPS IN FOR MONDAY AND
ESPECIALLY TUESDAY.
AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS ARE IN STORE FOR THE TAF PERIOD. WIND SHEAR IS
EXPECTED ACROSS THE REGION EARLY TUESDAY MORNING AS A LOW LEVEL
JET MIGRATES EAST ACROSS THE CWA. A COLD FRONT WILL MOVE THROUGH
THE REGION LATER TUESDAY AND TUESDAY EVENING...CHANGING WINDS FROM
THE SOUTHWEST TO NORTHWEST. ISOLATED SHOWERS OR THUNDERSTORMS ARE
POSSIBLE WITH THE FRONT...BUT AREAL COVERAGE IS EXPECTED TO BE FAR
TOO SMALL TO WARRANT SPECIFIC MENTION IN TAFS.
&&
.POINT TEMPS/POPS...
DLH 83 54 70 50 / 10 20 10 10
INL 82 48 69 43 / 20 10 0 10
BRD 87 53 72 48 / 20 10 10 10
HYR 86 59 68 47 / 0 20 20 10
ASX 82 58 69 51 / 0 20 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR LSZ121-
146>148.
SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
LSZ140>142.
&&
AVIATION...CANNONHazardous weather outlook, Sep 11, 3:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
437 AM CDT TUE SEP 11 2012
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
437 AM CDT TUE SEP 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORMS TODAY AND
TONIGHT IN ASSOCIATION WITH A COLD FRONT MOVING ACROSS THE REGION.
ANY STORMS THAT FORM SHOULD REMAIN WELL BELOW SEVERE LEVELS.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS EAST
CENTRAL MINNESOTA AND MUCH OF NORTHWEST WISCONSIN TODAY WITH GUSTY
SOUTHWEST WINDS AND HIGH TEMPERATURES IN THE MID TO UPPER 80S.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOW HUMIDITY AND GUSTY WESTERLY WINDS MAY LEAD TO CRITICAL FIRE
WEATHER CONDITIONS OVER PORTIONS OF NORTH CENTRAL MINNESOTA ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
LSZ121-140>148-120945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
437 AM CDT TUE SEP 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR PARTS OF BOTH THE
NORTH AND SOUTH SHORES OF LAKE SUPERIOR DUE TO SOUTH TO SOUTHWEST
WINDS FROM 10 TO 20 KNOTS AND 3 TO 5 FOOT WAVES. WINDS AND WAVES
ARE EXPECTED TO DIMINISH LATE THIS AFTERNOON. PLEASE REFER TO THE
LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MILLER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Drought, Koochiching
- When
- September 11, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Severe drought spread into extreme western Koochiching County on September 11th, A continued lack of precipitation caused the drought to continue to slowly spread east and become re-classified as extreme on the morning of September 25th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Nevada, September 11, 20121 death · $20 million · 5 events
- Flash Flooding in Utah, September 11, 2012$7.5 million · 6 events
- Flash Flooding and Heavy Rain in California, September 11, 2012$2.1 million · 5 events
- Flash Flooding and Hail in California, September 11 to 12, 20122 injured · $25,000 · 1 in hail · 5 events
- Flash Flood and Lightning Strike in Arizona, September 11, 2012$27,000 · 2 events
- Drought in Minnesota, September 11 to 30, 20123 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 11, 20123 events
- Drought in Texas, September 11 to 30, 2012$2,000 · 1 event
- Drought in Texas, September 11 to 30, 20121 event
- Heavy Rain in Arizona, September 11, 20121 event
- Funnel Cloud in Puerto Rico, September 11, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406470.